Commentary By Michael Poles, M.D. Gastroenterologist, Assistant Professor of Medicine, Mircrobiology and Pathology.
Welcome blog readers to this inauguration of the NYU medicine blog. If the future cases are as interesting as this one, I am sure we will be having a lot of fun, and hopefully some learning.
OK, lets dive right in. We have the case of a young-ish guy who developed abnormal LFTs after starting a statin. Fortunately, the case is more interesting than just that as he had hyperlipidemia, and elevated iron/TIBC ratio an abnormal right upper quadrant ultrasound.
Though it does not specify, I am going to assume that his LFT abnormality was predominantly a transaminitis as this is most likely given this scenario. Transaminitis reflects hepatocellular damage, so the differential must include common hepatocellular insults, such as viral hepatitides (Hep A (less likely given the mild nature of the elevation and the asymptomatic nature), Hep B and Hep C), medications, non-alcoholic fatty liver disease (NAFLD), alcohol use, hereditary hemochromatosis and autoimmune liver disease. Non-hepatic causes of transaminitis are also possible. These include, not only muscular disorders, but also importantly celiac disease. The celiac disease connection is never thought of and will surely impress your attendings and colleagues at rounds.
Though we are not told what serologies were sent, we will assume that the doc who saw this patient ruled out viral hepatitis appropriately. We are also not told about alcohol use, but I imagine that if he were a drinker, we would have been told that. That leaves us with 1) medications 2) NAFLD and 3) HHC as the likely causes.
The physician correctly calculated the transferring saturation and found it to be above 45%. He states that the ferritin, though, was normal. Though ferritin correlates well with iron stores, it can also be elevated with liver disease, inflammatory conditions, and malignant neoplasms and may not always be elevated with HHC. If you have a suspicion for HHC, as we do for this patient with transaminitis and an elevated transferring saturation, the next step is genotyping. The most common mutation associated with HHC is the C282Y mutation, but disease is more typically seen in patients who are homozygous for this mutation. Still, some patients may be compound heterozygotes, being positive for C282Y and another mutation, the most common being H63D. Other lesser mutations can be present with C282Y and can result in clinical disease. Had this patient been a C282Y homozygote, a liver biopsy would likely provide the diagnosis of HHC and therapy with phlebotomy could be instituted. If the patient is a heterozygote, with C282Y and with H63D, the same approach could be taken. If the patient is C282Y heterozygous, but without H63D, then HHC is less likely and liver biopsy should only be performed if no other etiology is likely and suspicion of HHC remains high. Given the presence of C282Y, but no H63D (usually included in the HHC panel), the patient is less likely to have HHC.
This leaves us with NAFLD and medications as a cause of this patient’s transaminitis. Risk factors for NAFLD include diabetes, hyperlipidemia, obesity and hypertension. This patient is hyperlipidemic and therefore at risk. Further, hepatic ultrasound will commonly reveal a heterogeneous echotexture as seen here. This, of course does not make the diagnosis, and liver biopsy should be considered to be the diagnostic procedure of choice. Of course, we do not have well-defined therapy for NAFLD, so liver biopsy is not often performed, unless it is being used to rule out other entities or if the patient insists on a diagnosis. It should be noted, that while we all recommend weight loss for these patients, a benefit has yet to be proven. Thus, at this point, we cannot say with certainty that the patient has steatosis on the basis of NAFLD. Even if we did show steatosis on liver biopsy, that doesn’t prove NAFLD as medications and alcohol are common causes of this histologic finding.
Given the temporal association of the LFT elevation and institution of the statin, this is the likely cause of this laboratory abnormality. In this instance, the best way to determine causality would be to stop the statin and re-check the LFTs. If they normalize, well there ya have it. If they remain elevated then another diagnosis should be considered. Excluding stopping the statin for diagnostic purposes, should we stop them indefinitely? In my opinion, a minority of patients with mild LFT abnormalities will develop significant disease and these medications need not be stopped unless the LFTs remain elevated > 3x upper limit of normal. I would therefore counsel the patient to continue his medication and recheck the LFTs at regular intervals, looking for any signs of trouble. His prognosis is therefore excellent.
Well, these blogs work best when a discussion is generated, so I await your comments/questions/suggestions.
One comment on “Diagnostic Dilemma #1-Faculty Response”
How often do you check LFTs? Monthly, q3 months?
Comments are closed.